Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 210, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2004, 8:32 PM CDT for Decatur County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 8:32 PM CDT (01:32 UTC)
- Expired
- Jul 5, 2004, 9:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:32 PM CDT | TSTM WND GST 60 | Oberlin, KS | |
| Jul 5, 8:32 PM CDT | TSTM WND GST 60 | Oberlin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 060132 SVRGLD KSC039-060230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 832 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 930 PM CDT * AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THIS STORM WAS LOCATED NEAR TRAER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OBERLIN AROUND 850 PM CDT... KANONA AND DRESDEN AROUND 905 PM CDT... JENNINGS AROUND 920 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3997 10070 3959 10071 3959 10020 3996 10023 $$ RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:40 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jul 5, 2:40 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT MON JUL 5 2004 .DISCUSSION...FORECAST CONCERNS ARE ON THE WIDESPREAD WIND POTENTIAL OVER THE ENTIRE AREA FOLLOWED BY SOME FLOODING CONCERNS OVER THE EASTERN 1/3 OF THE AREA TONIGHT. TONIGHT/TUESDAY...WILL JACK UP THE POPS WITH CONFIDENCE OF MCS MOVING SOUTHEAST ACROSS THE HEART OF THE TRI-STATE AREA. FLASH FLOOD WATCH WILL ALSO BE IN EFFECT MAINLY FOR THE EASTERN THIRD OF THE AREA WHERE RECENT RAINS THE PAST FEW DAYS SUGGEST SOME FLOODING POTENTIAL. AM ALSO EXPECTING A HIGHTENED THREAT FOR WIND DAMAGE GIVEN PARAMETERS RESEARCHED FROM 3 PREVIOUS WIND/DUSTSTORM EVENTS EARLIER THIS SEASON. HIGH PRESSURE SETTLES IN ON TUESDAY LEADING TO COOLER AND DRIER CONDITIONS. TUESDAY NIGHT/WEDNESDAY...HIGH PRESSURE WILL MOVE EAST OF THE AREA ALLOWING RETURN FLOW OF SOUTHERLY WINDS TO THE AREA. WEAK UPPER RIDGING KEEPS STORM SYSTEMS TO OUR NORTHWEST AND NORTHEAST WITH DRY WEATHER CONTINUING. WEDNESDAY NIGHT/THURSDAY...CONTINUED DRY BUT WILL NEED TO WATCH THE ATTEMPTED APPROACH OF A FRONTAL BOUNDARY AS THE FORECAST AREA GETS CAUGHT BETWEEN UPPER TROUGHING TO OUR NORTHWEST AND UPPER RIDGE AND ASSOCIATED HIGH TO OUR SOUTH. FRIDAY...FRONTAL BOUNDARY WILL GET CLOSE TO THE AREA AND GIVEN UPPER PATTERN BECOME STATIONARY. THIS WOULD SUPPORT AN INCREASING CHANCE OF RAIN BUT EXACT POSITION WOULD DICTATE THE HIGHEST THREAT. LITTLE CONFIDENCE AT THIS POINT AND FOLLOWING LEAD OF SURROUNDING OFFICES I WILL PULL THE SMALL POPS THAT WERE ADVERTISED. VIGOUROUS WAVE MOVES OUT FRIDAY NIGHT SUPPORTING CURRENT AND PREVIOUS QPF FORECAST OF THE GFS WITH AT LEAST CHANCE POPS FOR THUNDERSTORMS. SATURDAY THROUGH MONDAY...SEASONAL TEMPERATURES AND DEPENDING ON WHERE THE FRONTAL BOUNDARY SETS UP A CHANCE OF THUNDERSTORMS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FROM 6 PM CDT TONIGHT UNTIL 6 AM CDT TUESDAY MORNING FOR NORTON...GRAHAM...SHERIDAN...DECATUR...AND GOVE COUNTIES. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 5 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE ACROSS THE TRI STATE AREA THIS EVENING... SEVERE WEATHER WILL BE LIKELY ONCE AGAIN LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING ACROSS THE ENTIRE TRI STATE AREA. AN UPPER LEVEL DISTURBANCE AND COLD FRONT DROPPING OUT OF THE NORTHERN PLAINS WILL COMBINE TO INITIATE THUNDERSTORMS THIS AFTERNOON IN THE NEBRASKA PANHANDLE AND EASTERN COLORADO...MOVING INTO THE TRI STATE AREA THIS EVENING. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE FOR A RISK OF LARGE HAIL. IN ADDITION...WIND SHEAR WILL BE STRONGER TONIGHT THAN THE PAST FEW DAYS AND ALLOW THE THUNDERSTORMS TO BECOME BETTER ORGANIZED AS THEY PROPAGATE SOUTHEASTWARD. THIS WILL BRING A RISK OF WIDESPREAD DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES...TO THE AREA. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SATURATED GROUNDS HAS RESULTED IN THE ISSUANCE OF A FLOOD WATCH FOR FLASH FLOODING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS FOR TONIGHT. THE REMAINDER OF THE TRI STATE AREA COULD ALSO SEE MINOR FLOODING AS LOCALLY ONE TO TWO INCHES OF RAIN WILL FALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WEATHER SHOULD BE DRY FROM TUESDAY THROUGH THURSDAY WITH HIGH PRESSURE PREVAILING OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR FROM FRIDAY THROUGH SUNDAY AS DISTURBANCES ALOFT PASS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA TONIGHT. FS/JDK
In the hours before
Local storm report, Jul 5, 8:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND GST 2 SW ATWOOD 39.79N 101.07W
07/05/2004 60 MPH RAWLINS KS TRAINED SPOTTER
SMALL TREE BRANCHES DOWN
&&
JOHNSONLocal storm report, Jul 5, 8:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 SW ATWOOD 39.79N 101.07W
07/05/2004 60 MPH RAWLINS KS TRAINED SPOTTER
SMALL TREE BRANCHES DOWN
0640 PM TSTM WND GST 8 NE GOODLAND 39.35N 101.71W
07/05/2004 71 MPH SHERMAN KS AMATEUR RADIO
&&
JOHNSONLocal storm report, Jul 5, 8:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 8 NE GOODLAND 39.35N 101.71W
07/05/2004 71 MPH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jul 5, 8:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST BREWSTER 39.36N 101.38W
07/05/2004 60 MPH THOMAS KS EMERGENCY MNGR
&&
JOHNSONLocal storm report, Jul 5, 8:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST COLBY 39.39N 101.05W
07/05/2004 71 MPH THOMAS KS OFFICIAL NWS OBS
&&
JOHNSONLocal storm report, Jul 5, 8:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST OBERLIN 39.82N 100.53W
07/05/2004 60 MPH DECATUR KS TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 53 min |
| Jul 5, 7:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jul 5, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 60 min |
| Jul 5, 7:39 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 51 min |
| Jul 5, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 62 min |
| Jul 5, 8:11 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 64 min |
| Jul 5, 8:24 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 36 min |
| Jul 5, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 33 min |
| Jul 5, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Jul 5, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 62 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 59 min |
| Jul 5, 9:03 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 57 min |
| Jul 5, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.